Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 32, NWS North Platte, NE
NWS North Platte, NE issued this tornado warning at Jul 19, 2024, 6:21 PM MDT for Keith County, Nebraska. It was in force for 39 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2024, 6:21 PM MDT (00:21 UTC)
- Expired
- Jul 19, 2024, 7:00 PM MDT
- In force
- 39 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Keith County, NE
The radar
The North Platte radar (KLNX), 128 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 6:24 PM MDT | TSTM WND GST 77 | 1 Ssw Lemoyne, NE | PWS KNELEMOY4. |
| Jul 19, 6:24 PM MDT | HAIL 2 | Lemoyne, NE | *** 1 INJ *** from hail stones. |
| Jul 19, 6:38 PM MDT | HAIL 2.5 | 1 W Ogallala, NE | Golf ball to tennis ball sized hail reported on the west side of Ogallala. |
| Jul 19, 6:39 PM MDT | HAIL 2 | 1 W Ogallala, NE | Public picture on social media of hail stones smaller than an orange but at least twice the size of a quarter. Hail fell at the Ogallala Fairgrounds. |
| Jul 19, 6:40 PM MDT | HAIL 1.75 | 2 W Ogallala, NE | Broken windsheild occurred on highway 30. |
| Jul 19, 6:40 PM MDT | HAIL 1.75 | 4 Wsw Ogallala, NE | Social media picture of several hail stones about the size of golf balls. Near I-80 mm 123 west of Ogallala. |
| Jul 19, 6:41 PM MDT | HAIL 2.75 | 2 S Ogallala, NE | Report via social media. Time estimated by radar. |
| Jul 19, 6:43 PM MDT | HAIL 2.5 | 1 E Ogallala, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 5:02 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2300 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 19.8
The text
As transmitted.
508
WFUS53 KLBF 200021
TORLBF
NEC101-200100-
/O.NEW.KLBF.TO.W.0032.240720T0021Z-240720T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
621 PM MDT Fri Jul 19 2024
The National Weather Service in North Platte has issued a
* Tornado Warning for...
Central Keith County in southwestern Nebraska...
* Until 700 PM MDT.
* At 620 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Lemoyne, or 10 miles north of Ogallala, moving
south at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Ogallala around 625 PM MDT.
Other locations impacted by this tornadic thunderstorm include Lake
View Campground.
This includes the following highways...
Highway 61 between mile markers 80 and 107.
Highway 92 between mile markers 130 and 138.
Interstate 80 in Nebraska between mile markers 114 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If on or near Lake McConaughy, get away from the water and move to
safe shelter immediately. If you can hear thunder, you are close
enough to be struck by lightning. Severe thunderstorms can produce
large capsizing waves, even on small bodies of water. Move into dock
and seek safe shelter now! Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 4136 10183 4134 10159 4102 10159 4102 10198
TIME...MOT...LOC 0020Z 008DEG 32KT 4128 10173
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$3 follow-up statements
563
WWUS53 KLBF 200032
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
632 PM MDT Fri Jul 19 2024
NEC101-200100-
/O.CON.KLBF.TO.W.0032.000000T0000Z-240720T0100Z/
Keith NE-
632 PM MDT Fri Jul 19 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
SOUTHWESTERN KEITH COUNTY...
At 631 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Ogallala, moving south at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Ogallala around 635 PM MDT.
Other locations impacted by this tornadic thunderstorm include Lake
View Campground.
This includes the following highways...
Highway 61 between mile markers 80 and 101.
Highway 92 between mile markers 130 and 138.
Interstate 80 in Nebraska between mile markers 114 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If on or near Lake McConaughy, get away from the water and move to
safe shelter immediately. If you can hear thunder, you are close
enough to be struck by lightning. Severe thunderstorms can produce
large capsizing waves, even on small bodies of water. Move into dock
and seek safe shelter now! Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 4129 10186 4126 10159 4102 10159 4102 10198
TIME...MOT...LOC 0031Z 021DEG 24KT 4118 10176
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$021
WWUS53 KLBF 200038
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
638 PM MDT Fri Jul 19 2024
NEC101-200100-
/O.CON.KLBF.TO.W.0032.000000T0000Z-240720T0100Z/
Keith NE-
638 PM MDT Fri Jul 19 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
SOUTHWESTERN KEITH COUNTY...
At 637 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Ogallala, moving south at 30 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Brule around 645 PM MDT.
Other locations impacted by this tornadic thunderstorm include Lake
View Campground.
This includes the following highways...
Highway 61 between mile markers 80 and 96.
Interstate 80 in Nebraska between mile markers 114 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If on or near Lake McConaughy, get away from the water and move to
safe shelter immediately. If you can hear thunder, you are close
enough to be struck by lightning. Severe thunderstorms can produce
large capsizing waves, even on small bodies of water. Move into dock
and seek safe shelter now! Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 4124 10187 4121 10159 4102 10159 4102 10198
TIME...MOT...LOC 0037Z 021DEG 26KT 4112 10179
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$507
WWUS53 KLBF 200047
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
647 PM MDT Fri Jul 19 2024
NEC101-200100-
/O.CON.KLBF.TO.W.0032.000000T0000Z-240720T0100Z/
Keith NE-
647 PM MDT Fri Jul 19 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
SOUTHWESTERN KEITH COUNTY...
At 646 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Brule, or 8 miles southwest of Ogallala, moving
southwest at 35 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Keith County.
This includes the following highways...
Highway 61 between mile markers 80 and 86.
Interstate 80 in Nebraska between mile markers 114 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If on or near Lake McConaughy, get away from the water and move to
safe shelter immediately. If you can hear thunder, you are close
enough to be struck by lightning. Severe thunderstorms can produce
large capsizing waves, even on small bodies of water. Move into dock
and seek safe shelter now! Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 4117 10190 4115 10159 4102 10159 4102 10198
TIME...MOT...LOC 0046Z 023DEG 29KT 4105 10183
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jul 19, 5:34 PM MDT, 47 minutes earlier. Its key messages:
- Scattered severe storms are possible late this afternoon and tonight. The hazards are damaging winds, large hail and locally heavy rainfall which may cause flooding in some areas. The risk of a tornado is low but not zero.
- Isolated thunderstorms are possible Saturday through Monday. The risk of severe storms is low.
- Dry weather and warming temperatures are expected Tuesday through Friday.
Area forecast discussion, Jul 19, 5:34 PM MDT, 47 minutes before
Area Forecast Discussion National Weather Service North Platte NE 634 PM CDT Fri Jul 19 2024 .KEY MESSAGES... - Scattered severe storms are possible late this afternoon and tonight. The hazards are damaging winds, large hail and locally heavy rainfall which may cause flooding in some areas. The risk of a tornado is low but not zero. - Isolated thunderstorms are possible Saturday through Monday. The risk of severe storms is low. - Dry weather and warming temperatures are expected Tuesday through Friday. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 315 PM CDT Fri Jul 19 2024 A plume of subtropical moisture will remain across wrn/ncntl Nebraska this afternoon and this evening. PWAT values of 1.25 to 1.50 inches will be in place. Modest drying is expected after midnight. Thereafter, PWAT falls to an inch or less Saturday and Saturday night. This drying will be accompanied by cooler air aloft with h700mb temperatures falling to 5 to 9 C. Severe weather chances this afternoon and this evening hinge on an increase in wind speeds aloft, most notably h500mb winds increasing from 30kt to around 40kt. Warm air advection moving north through KS is modest and being intercepted by ongoing storms but warmer air aloft is lurking to the west across the high plains of Colo and WY. The first round of 2 or perhaps 3 rounds of thunderstorms moved through wrn/ncntl Nebraska this afternoon. A second round is attempting to organize across SD and WY. Given that satellite shows the dynamics extending north into wrn SD/nern WY, a second round of late afternoon/evening storms seems likely. The very dry air across the high plains make significant wind gusts the primary concern. High PWAT and the potential for cell mergers, back-building and repeat storms support the WPC excessive rainfall outlook highlighting swrn and ncntl Nebraska for flood potential. A third round of thunderstorms is possible late this evening and overnight as temperatures aloft cool but the latest NAM12, HREF and NAMnest are quiet about this. The RAP model supports scattered storms late tonight. The model soundings show abundant CAPE, around 2500 J/KG but the winds aloft are backing with height which might favor back-building and excessive rainfall vs severe weather. Nonetheless, satellite and radar shows storms firing across ern MT this afternoon and this disturbance will likely move south through Nebraska overnight. The peak heating period from 4 pm to 9 pm today would appear to be the most favored time for severe weather but not all models agree on this. The forecast leans toward the more aggressive NAMnest which shows scattered storms developing late this afternoon into the evening. Isolated rain chances are in place Saturday, mainly for daytime heating. The forecast is dry Saturday night. It is worth noting the jet stream will shift west running north and south along the Laramie and Front ranges Saturday. It is in this area the models show storms forming. This activity would likely be steered south southeast and remain west of wrn/ncntl Nebraska. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Issued at 315 PM CDT Fri Jul 19 2024 Isolated to low-end chance POPs are in place Sunday and Monday. Winds aloft at h500-300mb will be weak, generally less than 30kts and the risk of severe storms would likely remain low. The forecast is dry Tuesday and beyond for a few reasons. Upper level moisture in the models will be spartan and temperatures aloft will be on the rise. Wrn/ncntl Nebraska will remain in northwest flow which could support storm development off the Black Hills or the Big Horns but the models suggest moisture will be too limited. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 634 PM CDT Fri Jul 19 2024 Isolated thunderstorms will move south this evening and may affect the KLBF terminal between 01Z-02Z. After 06Z, stratus will begin to develop and spread westward and affect the KLBF terminal by 09Z and the KVTN terminal by 11Z. Ceilings should range near OVC012, but will have the potential to fall to IFR below OVC010. The stratus should become scattered after 15Z, with VFR ceilings expected through the end of the TAF period. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDC LONG TERM...CDC AVIATION...Roberg
Hazardous weather outlook, Jul 19, 2:51 PM MDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 351 PM CDT Fri Jul 19 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-202100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 351 PM CDT Fri Jul 19 2024 /251 PM MDT Fri Jul 19 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Widespread thunderstorms are expected through this afternoon and evening across western and north central Nebraska. These thunderstorms will bring a severe weather threat, with the primary concerns being damaging wind gusts and large hail. Additionally, there is a threat for locally heavy rainfall for areas along and east of Highway 83. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional rain and thunderstorm chances will exist Saturday through Monday. At this time, the threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Jul 19, 4:57 PM MDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
557 PM CDT Fri Jul 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM Hail 18 NE Whitman 42.25N 101.34W
07/19/2024 M1.75 Inch Cherry NE Public
&&
BrownSpecial weather statement, Jul 19, 5:01 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
601 PM CDT Fri Jul 19 2024
NEZ059-070-071-192345-
Frontier NE-Hayes NE-Lincoln NE-
601 PM CDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FRONTIER...SOUTH
CENTRAL LINCOLN AND NORTHEASTERN HAYES COUNTIES THROUGH 645 PM CDT...
At 600 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wellfleet, or 14 miles northwest of Curtis, moving south at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Curtis, Wellfleet, Moorefield, Maywood, and Hansen Memorial Reserve
State Wildlife Management Area.
This includes Highway 83 between mile markers 35 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.
&&
LAT...LON 4081 10087 4089 10053 4063 10015 4041 10084
TIME...MOT...LOC 2300Z 355DEG 18KT 4075 10075
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPHLocal storm report, Jul 19, 5:21 PM MDT, 1 hour before
Preliminary Local Storm Report
National Weather Service North Platte NE
621 PM CDT Fri Jul 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Gst 5 ENE Whitman 42.07N 101.45W
07/19/2024 M59 MPH Grant NE Mesonet
NE-MESO WHTN1.
&&
BrownSpecial weather statement, Jul 19, 5:30 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service North Platte NE
630 PM CDT Fri Jul 19 2024
NEZ070-071-200015-
Frontier NE-Hayes NE-
630 PM CDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN FRONTIER AND EASTERN
HAYES COUNTIES THROUGH 715 PM CDT...
At 630 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Wellfleet, or 12 miles west of Curtis, moving south at
20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Maywood, Quick, Bluegill Haven Campground, Marengo, Willow View
Campground, and Red Willow Reservoir State Recreation Area.
This includes Highway 83 between mile markers 27 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.
&&
LAT...LON 4065 10092 4070 10064 4035 10034 4035 10091
TIME...MOT...LOC 2330Z 346DEG 15KT 4062 10074
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHLocal storm report, Jul 19, 6:09 PM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
709 PM CDT Fri Jul 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Hail 13 E Arthur 41.57N 101.44W
07/19/2024 M1.50 Inch Arthur NE Public
&&Local storm report, Jul 19, 6:21 PM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
721 PM CDT Fri Jul 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM Hail 10 SE Arthur 41.47N 101.56W
07/19/2024 M1.75 Inch Arthur NE Trained Spotter
&&The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:29 PM MDT | Special Weather Statement | LBF | Hayes | 46 min |
| Jul 19, 6:47 PM MDT | Special Weather Statement | LBF | Perkins | 43 min |
| Jul 19, 6:51 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 39 min |
| Jul 19, 6:59 PM MDT | Special Weather Statement | LBF | Hayes | 46 min |
| Jul 19, 7:26 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 49 min |
| Jul 20, 3:47 AM MDT | Dense Fog Advisory | LBF | Blaine, Boyd, Brown, Chase, Custer, Frontier and 13 more | 4 hr |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.